Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 472, NWS Jackson, MS

October 3, 2002Covington County, Jefferson Davis County, Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 3, 2002, 1:41 PM CDT for Covington County, Jefferson Davis County, Simpson County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2002, 1:41 PM CDT (18:41 UTC)
Expired
Oct 3, 2002, 2:25 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Covington County, MS, Jefferson Davis County, MS, Simpson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 9:55 AM CDTTornado WatchSPC12 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS54 KJAN 031841
SVRJAN
MSC031-065-127-031925-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 225 PM CDT

* AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF MAGEE...MOVING NORTH AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MAGEE AT 150 PM CDT
  BE NEAR MENDENHALL AT 155 PM CDT
  BE NEAR DLO AT 200 PM CDT
  BE NEAR BRAXTON AT 205 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3163 8987 3169 8967 3205 8978 3203 9009

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:00 AM CDT, 9 hours 41 minutes earlier.

Area forecast discussion, Oct 3, 4:00 AM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CDT THU OCT 03 2002

THE OFFICIAL TRACK OF HURRICANE LILI IS NOW A LITTLE FASTER
AND FARTHER EAST THAN LAST NIGHT. LILI IS EXPECTED TO MAKE LANDFALL
EARLY THIS MORNING ALONG THE SOUTH CENTRAL LOUISIANNA COAST AND
TRACK NORTHWARD UP THE MISSISSIPPI RIVER TODAY REACHING THE MS DELTA
REGION BEFORE MIDNIGHT. THE FASTER MOVEMENT OF LILI IS EXPECTED TO
BRING HURRICANE FORCE WINDS FARTHER NORTH INTO OUR CWA. HURRICANE
FORCE WINDS COULD REACH NATCHEZ AND OUR SOUTHERN MOST LOUISIANA
PARISHES BY 1 PM AND REACH AS FAR NORTH AS VICKSBURG BY 7 PM.
TROPICAL STORM FORCE WINDS ARE EXPECTED TODAY GENERALLY WEST OF
HIGHWAY 49 AND WEST OF THE INTERSTATE 55 AS FAR NORTH AS HIGHWAY
82...THEN NORTH OF HIGHWAY 82 TONIGHT. WL UPGRADE OUR PREVIOUSLY
DEFINED HURRICANE WIND WATCH AREA TO A WARNING. WL UPGRADE OUR
PREVIOUSLY DEFINED TROPICAL STORM WATCH AREA TO A WARNING SOUTH OF A
LINE FROM CROSSETT TO LOUISVILLE.

A SIGNIFICANT RAINFALL EVENT IS LIKELY TO OCCUR OVER MUCH OF THE
FORECAST AREA. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE
ENTIRE AREA...THROUGH FRIDAY MORNING. THE POTENTIAL EXISTS FOR 4 TO
6 INCHES OF RAIN...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 8 INCHES IN
AREAS THAT EXPERIENCE TRAINING OF PERSISTENT RAIN BANDS.

THE REMNANTS OF LILI ARE EXPECTED TO MOVE RAPIDLY TO THE NORTHEAST
FRIDAY AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA FRIDAY
NIGHT. DRY WEATHER IS EXPECTED OVER THE WEEKEND WITH A SECOND
STRONGER COLD FRONT MOVING THROUGH THE AREA MONDAY. COOLER AND
CONTINUED DRY WEATHER IS EXPECTED THE FIREST PART OF NEXT WEEK.

PRELIM NUMBERS...
JAN 82/70/87/66 8 8++4
MEI 84/69/86/66 8 7894

.JAN...
AR...FLOOD WATCH TODAY ARZ074-075. INLAND TROPICAL STORM WIND WATCH
IN EFFECT FOR TONIGHT ARZ074-075.
LA...FLOOD WATCH TODAY LAZ007>009-015-016-023>026. INLAND HURRICANE
WIND WARNIG TODAY LAZ016-023>026. INLAND TROPICAL STORM WIND WARNING
TODAY LAZ007>009.
MS...FLOOD WATCH TODAY AND FRIDAY MSZ018-019-025>066-072>074.
INLAND HURRICANE WIND WARNING MSZ047-053-059>061. INLAND TROPICAL
STORM WIND WARNING TODAY MSZ040>044-048>050-054>056-062>065-072>074
INLAND TROPICAL STORM WIND WATCH IN EFFECT FOR TONIGHT
MSZ018-019-025>028-034>037.
Hazardous weather outlook, Oct 3, 11:15 AM CDT, 2 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CDT THU OCT 03 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE
BRIEF TORNADOES AND WIND GUSTS TO 60 MPH.

HURRICANE LILI IS FORECAST TO WEAKEN TO A TROPICAL STORM AND PASS
THROUGH NORTHEAST LOUISIANA THIS EVENING. THIS WILL PLACE THE
OUTLOOK AREA ON THE EAST SIDE OF THE CIRCULATION...MEANING THAT
STRONG SHEAR COULD SUPPORT TORNADOES WITH ANY STORMS THAT FORM.

...FLOODING...
RAINBANDS ASSOCIATED WITH LILI WILL CONTINUE TO SPREAD ACROSS THE
REGION THROUGH THE AFTERNOON AND EVENING. PERIODS OF TORRENTIAL
RAIN WILL OCCUR WITH THESE BANDS. VERY HEAVY RAIN ASSOCIATED WITH
THE CORE OF THE TROPICAL STORM WILL ALSO MOVE ACROSS NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND FAR WESTERN MISSISSIPPI.
RAINFALL TOTALS FROM 4 TO 7 INCHES WILL BE POSSIBLE WITH AMOUNTS
ABOVE 8 INCHES IN SOME AREAS. THE GROUND WAS STILL SATURATED FROM
PREVIOUS RAIN...FLOODING OF RIVERS...STREAMS...ROADWAYS AND OTHER
LOW LYING AREAS WILL BE POSSIBLE. PERSONS TRAVELING THROUGH THE
WATCH AREA SHOULD AVOID ALL AREAS WHERE WATER COVERS THE ROAD.

...NON PRECIPITATION...
HURRICANE LILI UNDERWENT WEAKENING JUST BEFORE LANDFALL...AND
THIS HAS REDUCED THE THREAT OF HURRICANE OR STRONG TROPICAL FORCE
WINDS ACROSS THE AREA. STILL...STRONG...GUSTY WINDS CAPABLE OF
DOWNING TREES AND CAUSING OTHER WIND DAMAGE WILL OVERSPREAD MUCH
OF THE AREA THIS AFTERNOON AND TONIGHT.

THE STRONGEST WINDS SHOULD BE ALONG AND SOUTH OF INTERSTATE 20
AND WEST OF INTERSTATE 55. IN THIS AREA SUSTAINED WINDS SHOULD
APPROACH 40 TO 45 MPH LATER THIS AFTERNOON...WITH GUSTS OF 50 TO
55 MPH POSSIBLE IN SQUALLS. ACROSS THE REMAINDER OF NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS...AND MISSISSIPPI ALONG AND WEST
OF A GRENADA TO HATTIESBURG LINE...BRIEF PERIODS OF 40 TO 45 MPH
WINDS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING. FARTHER
TO THE EAST...WINDS MAY GUST TO 35 MPH AT TIMES LATER THIS
AFTERNOON AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE REQUIRED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 12:15 PM CDTTornado WarningJANJones30 min
Oct 3, 12:28 PM CDTTornado WarningJANJasper47 min
Oct 3, 12:59 PM CDTTornado WarningJANSmith26 min
Oct 3, 1:25 PM CDTTornado WarningJANScott30 min
Oct 3, 1:56 PM CDTTornado WarningJANScott19 min
Oct 3, 2:07 PM CDTTornado WarningJANSmith38 min
Oct 3, 3:00 PM CDTSevere Thunderstorm WarningJANClarke45 min
Oct 3, 3:04 PM CDTTornado WarningJANSmith31 min
Oct 3, 3:17 PM CDTTornado WarningJANScott28 min
Oct 3, 3:23 PM CDTTornado WarningJANRankin32 min
Oct 3, 3:37 PM CDTTornado WarningJANSmith48 min
Oct 3, 3:44 PM CDTTornado WarningJANScott61 min
Oct 3, 4:36 PM CDTSevere Thunderstorm WarningJANJasper44 min
Oct 3, 6:09 PM CDTTornado WarningJANLeake26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.